Kansas, 2006

Hail and Damaging Winds in Kansas, September 16 to 17, 2006

September 16 to 17, 2006 · NWS ICT · 15 events in 7 counties and zones

8 thunderstorm wind, 7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Sep 16, 2:12 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Sep 16, 2:12 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT SAT SEP 16 2006

.DISCUSSION...
FORECAST CONCERNS ARE SEVERE THUNDERSTORM CHANCES TONIGHT INTO
SUNDAY AND TEMPERATURES THROUGH THE WEEK.

TONIGHT:
EARLY AFTERNOON SATELLITE IMAGERY AND SURFACE OBSERVATIONS SHOW A
LOW PRESSURE SYSTEM CENTERED OVER NORTHWESTERN KANSAS WITH A VERY
TIGHT PRESSURE GRADIENT AHEAD OF THE COLD FRONT. WINDS HAVE BEEN
GUSTING AS HIGH AS 47 MPH THUS FAR AT RUSSELL KS. WE PLAN TO KEEP
THE WIND ADVISORY GOING...AND BOTH EXPAND IT INTO THE FLINT HILLS A
COUPLE MORE COUNTIES AND EXTEND IT UNTIL 10PM. THERE ARE A FEW
CUMULUS CLOUDS ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON...BUT THEY
ARE FAIRLY FLAT WITH THE STRONG CAP CURRENTLY IN PLACE. THE GFS HAS
SOME INITIALIZATION PROBLEMS /TOO DRY AT THE SURFACE AND IN SOME
CASES THERE ARE SOME ISSUES WITH MOISTURE IN THE UPPER LEVELS/...BUT
THE NAM SEEMS TO BE MORE ON TRACK. SOME RAOB SITES ACROSS THE
CENTRAL AND NORTHERN PLAINS DID AN 18Z UPPER AIR SOUNDING TODAY.
LOOKING AT THE TOP AND OAX SOUNDINGS...THEY ARE BOTH QUITE CAPPED
AND HAVE A GOOD AMOUNT OF DRY AIR IN THEM.

THE MAIN QUESTIONS FOR TONIGHT IS WHAT TIME STORM INITIATION WILL
OCCUR AND WHERE IT WILL BE. BY THE TIME THE CAP BREAKS
TONIGHT...BELIEVE IT WILL BE AFTER 00Z AND POSSIBLY MORE LIKE 02Z.
THE COLD FRONT SHOULD BE THROUGH RUSSELL KS BY THEN...THEREFORE WE
THINK MOST IF NOT ALL OF THE WEATHER WILL BE EAST OF RUSSELL AND
THEN SPREAD SOUTHWARD AND EASTWARD OVERNIGHT. MUCH OF THIS
CONVECTION WILL LIKELY BE ALONG AND BEHIND THE FRONT...WHERE THE
BEST MOISTURE TRANSPORT AND FORCING COME TOGETHER. WHILE THE BEST
CONDITIONS FOR SEVERE WEATHER WILL BE TO OUR NORTH /OVER EASTERN
NEBRASKA AND THE EASTERN DAKOTAS/...LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE TONIGHT. WE CANNOT RULE OUT A TORNADO OR TWO...BUT
MUCH OF THAT ACTIVITY SHOULD REMAIN WELL TO OUR NORTH NEAR THE MAIN
SURFACE LOW.

SUNDAY-MONDAY:
THE FRONT WILL PROBABLY STILL BE ACROSS SOUTHEAST KANSAS DURING THE
DAY SUNDAY...THEREFORE THE CHANCES FOR THUNDERSTORMS WILL CONTINUE
THROUGHOUT THE DAY. IT DOES NOT LOOK LIKE THESE STORMS WILL BECOME
SEVERE AS THE BEST INSTABILITY WILL BE OFF TO THE SOUTHEAST. BEHIND
THE LINGERING CONVECTION...FORECAST SOUNDINGS DRY OUT QUICKLY SO
SKIES SHOULD BE MOSTLY SUNNY.

TEMPERATURES ARE GOING TO BE QUITE A BIT COOLER ON SUNDAY THAN THEY
WERE ON SATURDAY WITH NORTHERLY WINDS AROUND THE BACK SIDE OF THE
MAIN LOW OVER NORTHERN MINNESOTA. MONDAY LOOKS TO BE EVEN A FEW
DEGREES COOLER WITH NORTHERLY WINDS BRINGING THE COOLER TEMPERATURES
FROM CANADA.

TUESDAY-SATURDAY:
MODELS BEGIN TO HAVE DIFFERENT SOLUTIONS DURING THIS PERIOD. WHILE
THE ECMWF SHOWS AN UPPER LOW SLOWLY MOVING ACROSS THE ROCKY
MOUNTAINS BY WEDNESDAY MORNING...THE GFS IS QUICKER WITH THAT SAME
FEATURE. AT THE SURFACE...THE ECMWF INDICATES THAT A STRONG COLD
FRONT MIGHT MOVE THROUGH THE FORECAST AREA BY THE END OF THE WEEK.
HOWEVER THE GFS BRINGS THIS SURFACE FRONT THROUGH MUCH
QUICKER...PERHAPS AS QUICKLY AS WEDNESDAY NIGHT. WITH THESE LARGE
DIFFERENCES...DID NOT WANT TO MAKE ANY RASH CHANGES AT THIS TIME.
ONLY REAL CHANGES MADE WERE TO EXPAND SLIGHT CHANCES FOR
THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON THURSDAY.

LOOKS LIKE YET ANOTHER COOLDOWN AFTER A SLIGHT WARM UP AHEAD OF THIS
SYSTEM. THE GFS IS INDICATING THAT WITH HIGH PRESSURE OVERHEAD ON
FRIDAY...HIGHS COULD BE AS COOL AS AROUND 60 DEGREES ACROSS EASTERN
KANSAS. WILL HAVE TO WATCH TO SEE IF THIS TREND CONTINUES...DID NOT
JUMP ON THAT THIS FAR AHEAD OF TIME.

SCHRECK

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  75  52  73 /  50  20   0   0
HUTCHINSON      60  74  51  71 /  60  10   0   0
NEWTON          61  75  51  72 /  60  20   0   0
ELDORADO        62  75  51  73 /  60  20   0   0
WINFIELD-KWLD   64  76  54  73 /  50  30   5   0
RUSSELL         52  70  46  69 /  40   5   0   0
GREAT BEND      53  71  46  69 /  40   5   0   0
SALINA          56  72  47  69 /  60  10   0   0
MCPHERSON       59  74  50  70 /  60  10   0   0
COFFEYVILLE     68  76  54  74 /  50  60   5   0
CHANUTE         64  75  51  73 /  50  60   5   0
IOLA            63  75  50  73 /  60  50   5   0
PARSONS-KPPF    66  75  53  74 /  50  60   5   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 10 PM SATURDAY FOR KSZ032-033-047>053-
067>069-082-083.

&&
Hazardous weather outlook, Sep 16, 5:45 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT SAT SEP 16 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
645 PM CDT SAT SEP 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SOUTH WINDS WILL CONTINUE AT 25 TO 35 MPH...WITH GUSTS TO 45 MPH
ACROSS CENTRAL AND PART OF SOUTH-CENTRAL KANSAS. FOR
DETAILS...PLEASE REFER TO THE WIND ADVISORY.

THE CHANCES FOR THUNDERSTORMS WILL CONTINUE TO INCREASE...AS A
STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. THE THUNDERSTORMS
MAY BE SEVERE...CAPABLE OF PRODUCING GOLFBALL SIZED HAIL...DAMAGING
WINDS AROUND 70 MPH...AND POSSIBLY EVEN A FEW TORNADOES. THE RISK
FOR SEVERE THUNDERSTORMS WILL OCCUR FIRST OVER CENTRAL KANSAS THIS
EVENING...WITH THE THREAT FOR SEVERE CONVECTION SHIFTING SOUTHEAST
ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS AS THE NIGHT PROGRESSES.
AS THE NIGHT PROGRESSES...THE PRIMARY THREAT WILL BE DAMAGING WINDS
OF 60 TO 70 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE OF THUNDERSTORMS ON SUNDAY...ESPECIALLY OVER
SOUTHEAST KANSAS...AS THE COLD FRONT CONTINUES SOUTHEAST. A FEW
THUNDERSTORMS MAY PRODUCE SMALL HAIL AND WINDS AROUND 50 MPH.
MOST OF THE ACTIVITY...ESPECIALLY THE STRONGER
THUNDERSTORMS...WILL OCCUR SUNDAY MORNING. A FEW THUNDERSTORMS MAY
LINGER EARLY SUNDAY EVENING OVER EXTREME SOUTHEAST KANSAS.

AFTER SUNDAY EVENING...THE NEXT CHANCE FOR THUNDERSTORMS IS
SLATED FOR WEDNESDAY NIGHT AND THURSDAY. IT IS TOO EARLY TO
DETERMINE IF THE THUNDERSTORMS WILL BE SEVERE. PLEASE LISTEN FOR
SUBSEQUENT HAZARDOUS WEATHER OUTLOOKS... ESPECIALLY THOSE ISSUED
AROUND MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL KANSAS THIS
AFTERNOON AND THIS EVENING...THEN OVER SOUTH-CENTRAL AND SOUTHEAST
KANSAS TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK/COX

In the hours before

Special weather statement, Sep 16, 5:26 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
626 PM CDT SAT SEP 16 2006

KSZ047-170000-
BARTON-
626 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR LARNED...AND MOVING NORTHEAST AT 40 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Sep 16, 6:02 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
702 PM CDT SAT SEP 16 2006

KSZ047-170045-
BARTON-
702 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF PAWNEE ROCK...OR 10 MILES
EAST OF LARNED...AND MOVING NORTHEAST AT 40 MPH. MORE STRONG STORMS
WERE LOCATED FROM NEAR HOISINGTON TO SUSANK...ALSO MOVING NORTHEAST.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Sep 16, 6:08 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
708 PM CDT SAT SEP 16 2006

KSZ032-033-048-170100-
ELLSWORTH-LINCOLN-RUSSELL-
708 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES...

AT 708 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS RUSSELL...LINCOLN...BARTON AND
ELLSWORTH COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 45 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Sep 16, 6:20 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT SAT SEP 16 2006

KSZ032-033-047-170100-
BARTON-LINCOLN-RUSSELL-
720 PM CDT SAT SEP 16 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BARTON...LINCOLN AND RUSSELL COUNTIES...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS PORTIONS OF BARTON...LINCOLN AND
RUSSELL COUNTIES. THESE STORMS WERE MOVING NORTHEAST AT 50 MPH.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Wichita radar (KICT), 134 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Ellsworth

When
September 16, 6:22 PM CST
Where
Ellsworth County, 3 mi S of Ellsworth
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.683, -98.233

Hail, Ellsworth

When
September 16, 6:30 PM CST
Where
Ellsworth County, Ellsworth
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -98.233

Hail, Rice

When
September 16, 9:10 PM CST
Where
Rice County, Sterling
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.217, -98.200

Thunderstorm Wind, Lincoln

When
September 16, 9:10 PM CST
Where
Lincoln County, 5 mi SW of Ash Grove
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.117, -98.417

Thunderstorm Wind, Lincoln

When
September 16, 9:35 PM CST
Where
Lincoln County, Sylvan Grove
Measured
57 kt (66 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.017, -98.383

10-inch diameter tree limbs were downed.

Hail, Rice

When
September 16, 9:45 PM CST
Where
Rice County, 1 mi N of Little River
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.417, -98.017

Hail, Reno

When
September 16, 9:48 PM CST
Where
Reno County, Turon
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.800, -98.433

Thunderstorm Wind, McPherson

When
September 16, 10:00 PM CST
Where
McPherson County, 5 mi S of Marquette
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
38.483, -97.833

Hail, Reno

When
September 16, 10:06 PM CST
Where
Reno County, Partridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.083

Thunderstorm Wind, McPherson

When
September 16, 10:07 PM CST
Where
McPherson County, Lindsborg
Measured
57 kt (66 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.583, -97.667

Measured by a KSN WeatherLab site.

Thunderstorm Wind, Saline

When
September 16, 10:08 PM CST
Where
Saline County, 10 mi W of Salina
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -97.783

Thunderstorm Wind, Ellsworth

When
September 16, 10:10 PM CST
Where
Ellsworth County, Ellsworth
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.733, -98.233

Tree limbs were downed onto power lines which caused power outages in Ellsworth. In addition, the courthouse lost a storm window, a parking sign was blown down, and a small section of the city hall roof was damaged, allowing water into the gymnasium.

Hail, Reno

When
September 16, 10:22 PM CST
Where
Reno County, Partridge
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.967, -98.083

Thunderstorm Wind, Saline

When
September 16, 10:22 PM CST
Where
Saline County, Salina Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.800, -97.650

Measured by the Salina Airport ASOS.

Thunderstorm Wind, Woodson

When
September 17, 2:38 AM CST
Where
Woodson County, Yates Center
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.883, -95.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534310, 5534311, 5534312, 5534313, 5534314, 5534315, 5534316, 5534317, 5534318, 5534319, 5534320, 5534321, 5534322, 5534323, 5534324.